Texas, 2021

Damaging Winds in Texas, July 25, 2021

July 25, 2021 · NWS LUB · 3 events in 3 counties and zones

A plume of monsoonal moisture continued to stream overhead with a general weakness in the upper level flow of the atmosphere. Strong heating on the afternoon of the 25th allowed isolated to scattered thunderstorms to develop across the entire region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A plume of monsoonal moisture continued to stream overhead with a general weakness in the upper level flow of the atmosphere. Strong heating on the afternoon of the 25th allowed isolated to scattered thunderstorms to develop across the entire region. Instability values on the order of 1000 J/kg with the strong heating were able to generate storms that produced isolated wind gusts and damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 25, 1:21 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 25, 1:21 PM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
221 PM CDT Sun Jul 25 2021

.SHORT TERM...
Westerly surface winds across the South Plains early this afternoon
should back to the south by 21z. Weak inhibition should erode
allowing widely scattered showers/thunder to develop as advertised
by CAMS taking advantage of around 1000 J/KG MLCAPE. Favored area of
concentration according to the HRRR and the 12z Tech WRF run is from
the Caprock Canyon/nrn Rolling Plains region, developing farther
south/southwest along an axis through the central South Plains into
areas S/SW of Lubbock as cap erodes around 21z (4 pm). Given weak
winds aloft and fairly high PWATs (1.3 - 1.7 inches), isolated cells
could produce some brief heavy rain. along with gusty winds and
occasional lightning.

Activity should decrease rapidly with loss of heating around 01-02z
(8-9 pm), although did keep slight chance pops across the SE
Panhandle overnight. Similar situation with slightly less coverage
on Monday, and much less activity across the northeast where pops
fall below mentionable. Temperatures/dewpoints near persistence,
which are also very near climatological averages. James

.LONG TERM...
We'll keep a slight chance of showers and t-storms going Monday
evening, as models continue to show some kind of convectively
induced mesoscale vortmax sliding southwest from the Panhandles
into eastern NM by evening, and this may generate enough lift
despite evening stabilization to maintain any ongoing activity.
Tuesday appears to be mostly dry however, with the upper high in
close proximity and the mid-level moisture plume shunted farther
north into the plains. Tuesday's highs should climb a few degrees
area-wide with mid to upper 90s on the Caprock and upper 90s to
around 103 or 104 in the Rolling Plains.

By Wednesday, the center of the upper-high should be in the
central plains and this should place our forecast area more
squarely under easterly flow aloft. Thus we expect daytime
temperatures to back off some from Tuesday's readings. In
addition, a weak disturbance undercutting the ridge will bring
some mid-level moisture back into the area. The ECMWF is a little
weaker and farther south than the GFS with this westward-moving
wave, and the forecast remains dry for now, but there is a chance
that we might need to raise PoPs across the south.

Beyond Wednesday, the upper-ridge looks like it will expand
south and east, becoming centered roughly over north-central Okla
by Friday. This should bring hot (the heat does not appear
exceptional at this time) and mostly dry weather to the forecast
area to close out July.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

06/33
Hazardous weather outlook, Jul 25, 12:36 PM CST, 1 hour 49 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Lubbock TX
136 PM CDT Sun Jul 25 2021

TXZ021>044-261845-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
136 PM CDT Sun Jul 25 2021

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Isolated to widely scattered thunderstorms are expected across the
outlook area this afternoon into this evening, with the most coverage
found over the far southern Panhandle into northern portions of the
South Plains and Rolling Plains. The strongest storms that develop
will be accompanied by frequent lightning, gusty winds, and locally
heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Slim storm chances will exist Monday afternoon and evening, favoring
the southern Texas Panhandle and northwestern South Plains. Brief
downpours and strong outflow winds will accompany the most intense
activity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 25, 2:21 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Lubbock TX
321 PM CDT Sun Jul 25 2021

TXZ026-252045-
Childress TX-
321 PM CDT Sun Jul 25 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHILDRESS AND NORTHERN
COTTLE COUNTIES UNTIL 345 PM CDT...

At 320 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Childress, moving east at 30 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Childress, Tell and Kirkland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Lubbock Texas.

&&

LAT...LON 3431 10040 3449 10040 3456 10000 3431 10000
TIME...MOT...LOC 2020Z 255DEG 25KT 3437 10019

SINCAVAGE

The radar

The Lubbock radar (KLBB), 131 km away, was scanning. The volume nearest the first event began at 20:22 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Childress

When
July 25, 2:25 PM CST
Where
Childress County, 18.3 mi W of Tell
Measured
56 kt (64 mph) estimated gust
Reported by
COOP Observer
Coordinates
34.390, -100.700

Observer reported that strong straight line winds destroyed their carport, blew the doors off of a barn, and broke off several large tree limbs on their property.

Thunderstorm Wind, Hale

When
July 25, 4:17 PM CST
Where
Hale County, 1.34 mi WSW of Plainview
Measured
51 kt (59 mph) estimated gust
Reported by
Social Media
Coordinates
34.190, -101.720

Photo from social media showed a large pine tree uprooted from strong straight line winds.

Thunderstorm Wind, Lamb

When
July 25, 5:36 PM CST to 5:37 PM CST
Where
Lamb County, 4.49 mi NNE of Hart Camp
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
34.090, -102.120

A Texas Tech University West Texas mesonet site near Olton measured severe wind gusts from 1736 CST to 1737 CST. A peak wind gust of 67 mph was measured at 1736 CST.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 966138, 966140, 966141.